Penis Problems: ADHD Medications and Spontaneous Ejaculation

There are a wide range of issues which could legitimately be termed penis problems, from erectile dysfunction to dry penis skin to a bent penis to premature ejaculation. One of the more unusual (and therefore rare) penis problems is spontaneous ejaculation(SE). This condition can occur in any man, but some men with ADHD (attention deficit hyperactivity disorder) may be more likely to experience it, as a side effect of medication used to treat ADHD.

About spontaneous ejaculation(SE)

Some people may assume that SE is the same as premature ejaculation, but they are considered two different conditions.

When a man suffers from premature ejaculation, it generally means that he ejaculates earlier in a sexual encounter than he intends. Typically, this is in reference to penetrative intercourse, with the semen erupting from the penis either before it enters the vagina or within a very short time after successfully penetrating. (The International Society for Sexual Medicine defines that very short time as within one minute of penetration.) Premature ejaculation always therefore occurs during a sexual situation.

SE, on the other hand, refers to semen leaving the penis outside the context of a sexual situation and one in which there has been no physical or mental sexual stimulation beforehand.

Nocturnal emission?

Some men might assume therefore that nocturnal emissions – or wet dreams – would qualify as SE. However, nocturnal emission may often include physical or mental stimulation, even if the mental stimulation may be encoded in indirect dream imagery.

When a man has true SE, it occurs devoid of sexual context (other than perhaps a non-sexually-induced erection). For instance, one case history reports a teen-aged boy with ADHD who experienced multiple SEs while taking tests in school.

ADHD

In the case of this boy, and of some other reports in the medical literature, the reason for this SE appears to be a combination of medication used to treat his ADHD and a feeling of intense anxiety. The boy had been prescribed methylphenidate, a common medication for ADHD. The medication seemed to be effectively treating his ADHD, but with this embarrassing and inconvenient side effect. When drug use was discontinued, the SEs did as well.

Another drug associated with ADHD, atomoxetine, also has been reported to cause SE. One adult male on this medication reported experiencing SE frequently, especially following urination – as often as eight times in one day.

Treating ADHD can be challenging, but there are a number of drugs which are approved for use. Such being the case, if a man with ADHD is prescribed a drug which seems to be a likely cause of SE, he should bring this to the attention of his doctor and investigate the possibility of utilizing an alternative medication to treat his ADHD. It should also be noted that sometimes SE may be a one-time only occurrence, in which case it may or may not be related to medication.

Penis Problems: ADHD Medications and Spontaneous Ejaculation was last modified: by
%d bloggers like this: